The Side Effects of Proton Pump Inhibitors (PPIs)




Proton Pump Inhibitors (PPIs) are an important type of medication that can help to treat heartburn and ulcers but like all medications they do carry certain risks and side effects.  If you have been prescribed any of these medications and have concerns you should discuss these concerns with your medical practitioner but don’t stop taking any prescribed PPI medication without discussing the matter first with your doctor.  Most people tolerate the use of PPIs very well so short term, low dose use of these drugs only usually causes minor side effects if any, such as diarrhea, headaches, rashes, constipation, dry mouth, nausea or abdominal pain.  These drugs can however interact with other medication either directly or indirectly. PPIs are designed to reduce stomach acid and altering the acid levels can reduce or increase the absorption of certain drugs

  • Ketoconazole (Nizoral or Sebizole)

PPIs can reduce the absorption of Ketoconazole, an antifungal drug which is often prescribed for those with compromised immune systems to prevent or treat fungal skin infections. It also has the effect of reducing testosterone levels and surpressing glucocorticoid synthesis and can therefore be used to treat other health conditions.

  • Digoxin (Lanoxin, Digitek, and Lanoxicaps)

PPIs can increase the absorption of Digoxin a drug which is extracted from the foxglove plant. Digoxin is used to treat heart conditions that cannot be controlled using other treatments. The combination digoxin with a PPI can also cause low magnesium.

  • Diazepam (Valium), Warfarin, (Coumadin) and Phenytoin (Dilantin)

PPIs can reduce the breakdown of these drugs in the liver increasing the concentration of the drug in the bloodstream.
Long term use or higher doses may bring more serious side effects so this is why any treatment should be at the lowest dose possible for the shortest time.

  • Increased risk of osteoporosis and bone fracture

Studies have shown an increased risk of fracture amongst those using PPIs when compared to those not taking them. It is thought that the reduced stomach acid interferes with the absorption of calcium which then leads to an increased risk of fracture or osteoporosis.

  • Higher risk of pneumonia

Researchers believe that the decrease in stomach acid allows the bacteria which cause pneumonia to multiply and spread.

  • Infection with clostridium difficile (c difficile)

There was a study in 2010 which showed that hospitalized patients taking PPIs were at increased risk of infection with c.difficile. Infection with c. difficile infection can lead to dysentery, long standing colon problems or possibly death.

  • Other Stomach problems

As bacteria which would normally have been destroyed by the stomach acid pass into the intestines they multiply. This bacterial growth can cause contagious diarrhea or colitis.

  • Vitamin B12 deficiencies

Vitamin B12 deficiencies, especially in the elderly, can be very serious as they already have a decreased ability to absorb this vitamin. PPIs appear to affect the absorption of Vitamin B12 in the same way as calcium. B12 is vital to the correct functioning of the nervous system, metabolism and brain function. A deficiency can cause irreversible nerve damage, dementia, depression anemia or fatigue.

  • Low Magnesium levels (Hypomagnesemia)

Using PPIs for as little as three months can cause the depletion of magnesium levels. Magnesium is a very important mineral to help in the prevention and treatment of heart disease. Low levels of magnesium may cause kidney disease, high blood pressure, severe muscle spasms, seizures, tremors or irregular heartbeat.

  • Severe Rebound Acid Secretion 
This is a side effect with a difference as you only notice it when you stop using the PPIs.  Although the PPIs are very good at neutralizing the stomach acid they also appear to stimulate acid production.  This means that for an initial period while this increased acid production is returning to normal, heartburn or acid reflux symptoms can recur and could be worse than before.

Tagged As: , , , , , , , , , , , , , , , ,

No comments yet... Be the first to leave a reply!

Leave a Reply

Your email address will not be published. Required fields are marked *

*

Comment moderation is enabled. Your comment may take some time to appear.